What happens if the acetaminophen dose is too much?
Too much acetaminophen overloads the liver's ability to process the drug safely. An acetaminophen overdose can lead to life-threatening liver problems.
If you're concerned about a possible acetaminophen overdose or notice early signs or symptoms of an overdose — nausea, vomiting, lethargy and abdominal pain within 24 hours — call a poison control center at 800-222-1222 in the United States or seek emergency care. If possible, note the strength or concentration of acetaminophen in the product to help poison control or the emergency responders assess your child. If you seek medical help, take the medication bottle with you.
In the hospital, a child with an acetaminophen overdose will have a blood test to determine if the concentration in his or her blood is toxic. If necessary, an antidote might be given to reverse the effects of the acetaminophen.
How can an acetaminophen overdose be prevented?
Before you give your child acetaminophen, consider whether he or she needs it. For example, the main goal of treating a child who has a fever is to improve his or her comfort — not to normalize his or her body temperature. In addition:
- Know your child's weight. Follow the directions and weight-based dose recommendations printed on medication labels.
- Use the measuring device that comes with your child's medication. Don't use household teaspoons — which can vary in size — to measure liquid acetaminophen.
- Don't give your child acetaminophen when he or she is taking other medications containing acetaminophen.
- Don't give your child adult formulations of acetaminophen.
- Securely replace child-resistant caps after using medication and store all medication in its original container out of your child's reach.
Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent a tragedy.
March 29, 2017
See more In-depth
- Heard K, et al. Clinical manifestations and diagnosis of acetaminophen (paracetamol) poisoning in children and adolescents. http://www.uptodate.com/home. Accessed Jan. 25, 2017.
- Shelov SP, et al. Fever. In: Caring for Your Baby and Young Child: Birth to Age 5. 6th ed. New York, N.Y.: Bantam Books; 2014.
- 10 tips to prevent an accidental overdose. U.S. Food and Drug Administration. http://www.fda.gov/downloads/forconsumers/consumerupdates/ucm253692.pdf. Accessed Jan. 25, 2017.
- Acetaminophen poisoning. Merck Manual Professional Version. http://www.merckmanuals.com/professional/sec21/ch326/ch326c.html?qt=acetaminophen&alt=sh. Accessed Feb. 2, 2017.
- Pappas DE. The common cold in children: Management and prevention. http://www.uptodate.com/home. Accessed Feb. 2, 2017.